Bipolar Affective Disorder · Medication

Antidepressants and bipolar?

Elevator buttons: Up, Down, All the above, None of the above.A little bit of research will tell you that antidepressants aren’t recommended for bipolar disorder; a lot of psychs will avoid them altogether, while some support the research that says so long as there’s a mood stabiliser in the mix, you’ll be grand.

But why exactly are they not recommended? After much research, it’s been generally accepted that the use of antidepressants in those with bipolar illness can:

  • Cause hypomania where there was none
  • Induce cycling (increase the occurrence of episodes), or make it worse
  • Keep a person from becoming truly stable *Source

Pre diagnosis, I was put on antidepressants, and after two years or so, quetiapine was added in as a mood stabiliser. In line with the research, I didn’t have the most successful of experiences on antidepressants…

  • Causes hypomania? Check. Twice I stopped taking quetiapine alongside trazodone and had subsequent lengthy high episodes
  • Induces cycling or increases occurrence of episodes? Check. When on citalopram in particular I experienced this
  • Keeps a person from becoming stable? Check. I most certainly wasn’t ever stable during the years I spent on antidepressants, and spent a lot of time in mixed mood/agitated depression

I do feel that owing to being prescribed antidepressants, often without proper review, and the mixed episodes that usually followed, my mood disorder was ‘hidden’, and perhaps made worse. Most definitely, being prescribed antidepressants contributed to the time it took to get diagnosed. There were several occasions pre-diagnosis were my symptoms were identified as being ‘manic’, but as my episodes were usually mixed, or agitated depression, and appeared to cycle quickly- which I now know is recognised in some patients who have a bipolar illness and are on antidepressants- the psychiatrists I were seeing were hesitant to label it as such until I had two clear-cut high episodes.

When I was diagnosed, my inpatient consultant (who I’d also seen previously as an outpatient for several years) emphasised that lithium was the way forward, and should I have a depressive episode, he would treat it with lamotrigine, another mood stabiliser that’s particularly good with bipolar depression.

But I come down from the mania and escape unscathed, my mood resting at ‘normal’. It is strange- my first real stint at stability for the first time nearly eight years. Hurrah!

But I wobble in October 2016. Stop my meds in November. By December, I am back in hospital. This time, I am not so lucky. For weeks my mood swings as I come down from the high. I am labile and impatient and it is all taking a lot longer than anyone thought it would, and the swings are lasting days at a time. Each time it swoops low, there is talk from the nurses about an antidepressant, which I am adamant I don’t need, and when my mood finally sinks and remains sunk, I know I was right. Unlike when I was swinging, this time, I am still; I am flat and motionless and when I manage to talk, my speech is monoslybllic and slow. My legs have stopped jigging, my movements are retarded, I sit and stare into space.

Day after day, I shuffle down the corridor with my blanket draped over me. The nurses tell me they are Worried, that they haven’t seen me so down in a long, long time, that this is a Huge Step Back. In ward round, I sit in front of the consultant, blink back at him, the room full of junior doctors and registrars and a nurse. They start calling it a ‘depressive episode’, warn me if could take weeks or months to crawl out of. There is no mention of lamotrigine; he says he’ll use an antidepressant as a ‘last resort’.

I am written up for trazodone. The registrar says it is a ‘bold move’.

I am very nervous about trying an antidepressant again, but I am reassured that I am on two mood stabilising medications (lithium and quetiapine) and that I am in the right place to monitor my reaction to it. They will start the dose off very low, to make sure.

Favourite nurse says give it a week, and I should start to see a change. I am doubtful, but cautiously hopeful.

The week nudges on, the dose creeps up, and I begin to notice the most subtle of changes- I begin to smile, my sentences stretch longer, I move less rigidly and I start to feel a little more animated and a little less hopeless. I sit in the fishbowl with one of the nurses. She tells me I am brighter, that days before she had known to look at me I wouldn’t talk.

After two and a half weeks, I feel a helluva lot better. A nurse walks me to the door as I head off on overnight leave. “There’s a bit of spark about you”. A few days later, I am discharged.

It’s six weeks now since I started the trazodone, and despite a whole lot of anxiety and feeling a little lost over the whole uni/moving back home/unemployment thing, I feel ok, good, even. Worlds apart from the me I was six weeks ago.

SO, is it safe to take antidepressants if you have a bipolar diagnosis? Well, it’s important/interesting to note that no antidepressant is approved to be used as mono therapy in treating bipolar depression. And in my experience? Definitely not without a mood stabiliser, and even then, it’s best to be cautious. On antidepressants alone, my moods were mixed and unmanageable (or in the case of mirtazapine, completely unchanged). I was restless, agitated, and had floods of energy without feeling the benefits of a lifted mood. It was all the negative symptoms of mania combined with the low mood, low self esteem, guilt and suicidal thoughts of depression. On trazodone/quetiapine and trazodone/airiprazole combinations, I had brief periods of stability, but only when dosing was right- too much trazodone and not enough antipsychotic and I went mixed or sky high. With the current lithium/quetiapine/trazodone combination (we went for trazodone again because when properly balanced out in the past, it did have a therapeutic effect, unlike the SSRIs), I have the two mood stabilisers to balance me out and the trazodone dose is tiny (the minimum therapeutic dose), and I’m guessing I’ll be tapered off it at some stage. So I’ve had good and bad experiences.

It depends. Getting the balancing act right between different medications is always going to be trial and error, and will be different for every person. For some, antidepressants are a definite no go, and for others, they can be tolerated so long as other medications in the mix are balancing out any negative effects. Research shows that those with type 1 bipolar are more at risk to reacting negatively to antidepressants, as are those who’ve reacted badly before, have a family member with bipolar or are female. So, as always with medication, talk to your doctor and weigh up the pros, cons and potential risks- and remember that there are always other options when it comes to treating bipolar lows.

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s